Alert archive / Georgia / Freeze Warnings in 2024

Freeze Warning 4, NWS Atlanta, GA

April 4, 2024Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this freeze warning at Apr 4, 2024, 2:52 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Apr 5, 2024, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 2:52 PM EDT (18:52 UTC)
In effect from
Apr 5, 2024, 4:00 AM EDT
Expired
Apr 5, 2024, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS72 KFFC 041852
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
252 PM EDT Thu Apr 4 2024

GAZ006-008-009-050300-
/O.NEW.KFFC.FZ.W.0004.240405T0800Z-240405T1300Z/
/O.CON.KFFC.WI.Y.0010.000000T0000Z-240405T0000Z/
Fannin-Union-Towns-
252 PM EDT Thu Apr 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

* WHAT...For the Wind Advisory, west winds 10 to 20 mph with gusts  
  to 35 mph. For the Freeze Warning, sub-freezing temperatures as 
  low as 30 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...For the Wind Advisory, until 8 PM EDT this evening. For 
  the Freeze Warning, from 4 AM to 9 AM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Freeze conditions will kill crops, other sensitive vegetation
  and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. 

$$

GAZ001>005-007-011>016-019>025-027-030>037-041>048-053>055-057-
050000-
/O.CON.KFFC.WI.Y.0010.000000T0000Z-240405T0000Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Banks-Jackson-Madison-Polk-Paulding-Cobb-North Fulton-Gwinnett-
Barrow-Clarke-Oconee-Haralson-Carroll-Douglas-South Fulton-DeKalb-
Rockdale-Walton-Newton-Coweta-Fayette-Clayton-Henry-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, and Peachtree City
252 PM EDT Thu Apr 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts to 35 mph.

* WHERE...Portions of west central and north Georgia.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

$$
2 follow-up statements
008 
WWUS72 KFFC 050009
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
809 PM EDT Thu Apr 4 2024

GAZ006-008-009-051300-
/O.EXP.KFFC.WI.Y.0010.000000T0000Z-240405T0000Z/
/O.CON.KFFC.FZ.W.0004.240405T0800Z-240405T1300Z/
Fannin-Union-Towns-
809 PM EDT Thu Apr 4 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...For the Freeze Warning, from 4 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions may kill crops and other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ001>005-007-011>016-019>025-027-030>037-041>048-053>055-057-
050115-
/O.EXP.KFFC.WI.Y.0010.000000T0000Z-240405T0000Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Banks-Jackson-Madison-Polk-Paulding-Cobb-North Fulton-Gwinnett-
Barrow-Clarke-Oconee-Haralson-Carroll-Douglas-South Fulton-DeKalb-
Rockdale-Walton-Newton-Coweta-Fayette-Clayton-Henry-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, and Peachtree City
809 PM EDT Thu Apr 4 2024

...WIND ADVISORY HAS EXPIRED...

While wind gusts of 20-25 mph will remain possible through the
next couple of hours, wind gusts have subsided below 30 mph. The 
Wind Advisory has been allowed to expire.

$$
677 
WWUS72 KFFC 051316
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
916 AM EDT Fri Apr 5 2024

GAZ006-008-009-051430-
/O.EXP.KFFC.FZ.W.0004.000000T0000Z-240405T1300Z/
Fannin-Union-Towns-
916 AM EDT Fri Apr 5 2024

...FREEZE WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Apr 4, 2:50 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 4, 2:50 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EDT Thu Apr 4 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 248 PM EDT Thu Apr 4 2024

 - Cooler temperature will continue.

 - Wrap-around moisture will bring clouds to the extreme N through
Friday morning.

Cumuliform clouds continue to clip the N portion of the area this
afternoon, with mostly cloudy conditions across the extreme N. W-NW
winds have been quite gusty once again today, and the Wind Advisory
continues for the N half of the area through 8 PM. The drier airmass
has brought afternoon RH values into the mid 20s to lower 30s across
most of the area. Fuel moisture levels have dropped to between 7 and
10 percent across much of the area as of 2 PM today. A Fire Danger
Statement remains in effect area-wide through 8 PM. Some areas may
touch red flag criteria briefly late this afternoon as fuels continue
to dry out, but think the statement will suffice for the bulk of the
area.

Cool temperatures are expected once again tonight, with lows ranging
from the lower 30s across the NE mountains to the mid 40s in the
extreme SE. The combination of dry air, lingering winds, and northern
clouds are not ideal for frost formation tonight (even in areas that
drop to near or 36 degrees). However, patchy, short duration frost is
possible in wind-protected areas or near small bodies of water. The
extreme NE may drop below freezing prior to sunrise, and a Freeze
Warning has been hoisted for that area.

High temperatures on Friday will range from the 50s across the N to
the mid 60s across the S. Clouds are expected to thin out across the
N after sunrise. Winds will be lighter than today, but still a bit
gusty, particularly in the late morning and afternoon. /SEC

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 248 PM EDT Thu Apr 4 2024

Ridging aloft and high pressure at the surface will keep the
forecast area under dry conditions through the weekend. The primary
concerns through the weekend will be related to fire weather as well
as frost/freeze. Overnight/morning lows in the low 30s (with
mountainous terrain in the upper 20s) may result in frost
development. Frost and temperatures at or below freezing may pose a
threat to sensitive crops and vegetation. Low minimum relative
humidities and drying fuels will also result in concerns over fire
danger through Sunday.

The ridge axis will begin to break down early next week as one
closed low within the 500mb flow develops over the northern Plains
and moves northeastward while another piece of energy diving
southward develops into a closed low over the southwest. As a
result, flow aloft will briefly become zonal at the beginning of the
week before transitioning to southwesterly. The return of the
southerly/southwesterly flow will bring moisture into the region
from the Gulf of Mexico and produce generally cloudy conditions
across much of north and central Georgia Monday and lasting until
the end of the long term forecast period. A surface low Monday
lifting off to our northwest across the Midwest is forecast to bring
a chance for showers for areas north of the I-85 corridor with a
slight chance of thunderstorms confined to far northwest Georgia.
Another front sweeping across the Plains while a surface low moves
across the ArkLaTex will bring more rainfall to the area Tuesday and
Wednesday. Tuesday, thunderstorm chances appear to be relegated to
west central Georgia as instability is slow to creep eastward.
Wednesday, thunderstorm chances are better across north Georgia and
portions of central Georgia as a stream of instability pushes
northeastward. At this time, severe weather is not expected.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 153 PM EDT Thu Apr 4 2024

VFR conditions will continue overnight. Clouds across the N are
eroding along the S periphery due to the abundant dry air mixing into
the cloud layer. This fact, coupled with the glancing blow
trajectory, have warranted taking prevailing BKN out of most of the
Atlanta metro terminals, but have left TEMPO BKN for several hours
late this afternoon and early this evening. Clouds should thin later
this evening and overnight near Atlanta, although a BKN deck will
likely persist farther N. Winds will diminish overnight and lose most
of their gustiness, but 5-10 kt winds are still possible most of the
night.

//ATL Confidence...18Z Update...
Medium to high on cloud coverage, high on other elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  62  36  66 /   0   0   0   0
Atlanta         40  61  39  65 /   0   0   0   0
Blairsville     32  53  31  60 /  10   0   0   0
Cartersville    36  61  34  65 /   0   0   0   0
Columbus        43  67  42  70 /   0   0   0   0
Gainesville     39  60  37  65 /   0   0   0   0
Macon           42  66  41  69 /   0   0   0   0
Rome            37  62  36  66 /   0   0   0   0
Peachtree City  39  64  37  67 /   0   0   0   0
Vidalia         45  67  43  67 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for GAZ001>009-011>016-
019>025-027-030>037-041>048-053>055-057.

Freeze Warning from 4 AM to 9 AM EDT Friday for GAZ006-008-009.

SHORT TERM...SEC
LONG TERM....KAL
AVIATION...SEC
Hazardous weather outlook, Apr 4, 2:30 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 4 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
230 PM EDT Thu Apr 4 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A wind advisory is in effect until 8 PM this evening for winds at
10 to 20 mph gusting to 35 mph. Isolated higher gusts are
possible at elevations above 2000 ft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Patchy frost is possible in wind protected areas north of the
Interstate 20 corridor Friday morning. Areas of frost are
possible across portions of north Georgia Saturday morning, mainly
north of the Interstate 20 corridor.

A few isolated showers and thunderstorms are possible Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:30 AM EDTWind AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 36 more17 hr

Nearby

Freeze Warnings in Georgia, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.